Hail, Lancaster
- When
- July 15, 4:35 PM CST
- Where
- Lancaster County, 1.05 mi W of (Lnk)lincoln Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.850, -96.790
Emergency management reported pea to quarter size hail.
A left split supercell produced 1-inch hail just west of Lincoln in the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A left split supercell produced 1-inch hail just west of Lincoln in the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 15, 2:57 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 357 PM CDT Sat Jul 15 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 332 PM CDT Sat Jul 15 2023 Key Messages: - An Air Quality Alert remains in effect until 10 PM tonight due to smoke from Canadian wildfires. - There is a Marginal to Slight Risk for severe weather tomorrow morning. The timeframe for storms is between 5 AM and 1 PM. Today: Smoke is apparent across the area with a haze to the sky and several ground stations reporting a reduction in visibility. The thickest of smoke is now arriving into northeast Nebraska but don't expect visibility to drop below 2 miles at any location given the upstream observations in South Dakota throughout the morning. An Air Quality Alert remains in effect until 10 PM. Smoke will remain in the area for the next couple of days due to the northwest flow, but the HRRR/RAP don't show as thick of tomorrow or Monday coverage. Tomorrow: There is a Marginal Risk to Slight Risk for severe weather tomorrow as storms initiate in the early morning hours (around 5 AM) along an elevated warm front in central Nebraska. CAPE is not overly impressive but will increase through the morning. If more robust updrafts can initiate, steep mid-level lapse rates and 0-6 km shear (40 to 50 kts) will support a hail threat. DCAPE values are forecast to be over 1000 J/kg and wind gusts up to 60 mph are possible as indicated by the HRRR. Straight line and elongated hodographs support splitting supercells and multi-clustered storms developing. The strongest storms are expected along the NE/KS border as it will have more time to warm before storms arrive leading to increased instability. Outside of the potential storms, temperatures are forecast to range from the mid to upper 80s. Though, afternoon highs may be a few degrees cooler if cloud cover lingers long into the afternoon. Monday through Friday: A backdoor cold front that moves into the area Sunday will clear the area on Monday resulting in slightly cooler temperature. Smoke is still expected across the area but it's uncertain how impactful or noticeable it'll be. Mid-level heights will increase Monday and Tuesday as the West Coast ridge moves east toward the Plains. There is a Marginal Risk for severe weather after midnight on Monday (Tuesday morning) as an upper level short-wave moves over the area. Medium range guidance shows moisture converge over Nebraska and Iowa and there will still be strong northwest flow overhead which will support storm development. The mid-level ridge will flatten late Tuesday as an upper level short wave moves across the Canadian Rocky Mountains. Though it will flatten, mid-level heights are not expected to drop much which lead to warmer temperatures Tuesday through Thursday. Temperatures are expected to end the week on the cooler side as an attendant cold front associated with the aforementioned shortwave passes through the area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1228 PM CDT Sat Jul 15 2023 Smoke remains the primary aviation concern, but it looks as if VFR criteria should prevail. A layer a smoke is visible aloft and leading to a general haze. A few ground stations in northeast Nebraska are reporting visibility down to 4 miles. That thicker smoke is forecast to move farther into eastern Nebraska and Iowa. Looking upstream in South Dakota, the lowest visibilities are near 2 miles so that may be the worst case scenario. At the end of the TAF period, confidence is growing in thunderstorms after 12Z impacting areas in southeast Nebraska. There is a Marginal Risk for severe weather so there is a 5% chance for hail and damaging wind gusts. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Fajman AVIATION...Fajman
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 359 PM CDT Sat Jul 15 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 359 PM CDT Sat Jul 15 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday There is a Marginal to Severe risk for severe weather across eastern Nebraska and southwest Iowa from 5 AM to 1 PM. The primary hazards are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday There is a Marginal Risk for severe weather Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will not be needed but any severe weather reports overnight are appreciated.
The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
1 hail. Local standard time, as filed.
Emergency management reported pea to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115034.